Hail, Hitchcock
- When
- May 11, 1:14 PM MST
- Where
- Hitchcock County, 7 mi SW of Trenton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.117, -101.117
10 hail, 3 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 11, 11:31 AM MST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1231 PM MDT WED MAY 11 2005 .DISCUSSION...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING. SEE THE HAZARDOUS WEATHER OUTLOOK/TOPHWOGLD/ FOR MORE DETAIL. MUCH OF THE FORECAST AREA WILL BE IN A ZONE OF EAST TO SOUTHEASTERLY UPSLOPE FLOW LOCATED JUST NORTH OF A STALLED FRONTAL BOUNDARY. HEATING NORTH OF THE BOUNDARY WILL GENERATE AIR RICH IN BOTH INSTABILITY AND LOW LEVEL WIND SHEAR...WHICH WILL ENHANCE THE SEVERE WEATHER POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70. OTHER SEVERE STORMS MAY FORM SOUTH OF THE INTERSTATE ALONG AND AHEAD OF A DRYLINE WHICH WILL INTERSECT THE FRONT NEAR THE COLORADO STATE LINE JUST WEST OR SOUTHWEST OF GOODLAND. THIS PLACES A LARGER THAN USUAL PART OF THE FORECAST AREA AT RISK FOR SIGNIFICANT SEVERE WEATHER. DIFFLUENCE ALOFT AND AMPLE SUNSHINE SHOULD REMOVE THE CAP EARLY THIS AFTERNOON. THE ONLY NEGATIVE SEEMS TO BE SHALLOW MOISTURE ON REGIONAL SOUNDINGS...BUT MOISTURE POOLING ALONG BOUNDARIES SHOULD BE MORE THAN SUFFICIENT TO RESULT IN CONVECTIVE INITIATION. THE CHANCE FOR MEASURABLE RAIN WILL BE HIGHER ALONG AND NORTH OF THE FRONT WHERE WARM ADVECTION WILL AID IN OVERALL COVERAGE. LOCALLY HEAVY RAINFALL WILL OCCUR...BUT THE AREA OF STORMS WILL BE MOVING OUT OF THE REGION BY MIDNIGHT...SO DO NOT ANTICIPATE ANY EXCESSIVE RAINFALL. WIDESPREAD STRONG WINDS ARE ALSO A CONSIDERATION TODAY. WITH MARGINAL ADVISORY SPEEDS FROM THE SOUTH THIS AFTERNOON...HAVE OPTED TO CLEAR MUCH OF THE WIND ADVISORY...IN FAVOR OF KEEPING OUR FOCUS ON THE THUNDERSTORM THREAT. A SECOND WIND THREAT WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING. THE COLD FRONT WILL BEGIN TO SURGE ACROSS EASTERN COLORADO AND POSSIBLY INTO WESTERN KANSAS. STRONG COLD ADVECTION AND STEEP LOW LEVEL LAPSE RATES AHEAD OF THE FRONT WILL CONTRIBUTE TO EASY TRANSPORT OF STRONG WINDS TO THE SURFACE. CONVECTION MAY ALSO PLAY A ROLE...SO WILL WATCH THIS AREA FOR POSSIBLE HIGH WIND WARNING IF THE SCENARIO UNFOLDS. THE GREATEST RISK WOULD BE OVER EASTERN COLORADO. TEMPERATURES PLUMMET TONIGHT BEHIND THE FRONT...REACHING THE UPPER 30S OVER THE NORTHWEST FORECAST AREA. AT UPPER LEVELS HOWEVER...THE MEAN LONGWAVE TROF WILL STAY OVER THE ROCKIES ON THURSDAY...AND MODELS DEPICT A LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND ACROSS THE TRI STATE THURSDAY NIGHT. LOW CLOUDS MAY LIMIT INSTABILITY AND CAUSE THE STORMS TO WEAKEN AS THEY MOVE INTO KANSAS AND NEBRASKA. THEREFORE...WILL NOT GO WITH THE LIKELY POPS ADVERTISED BY THE MODELS...BUT WILL MAINTAIN 30 TO 40 POPS. HAVE ADDED PATCHY FOG FOR FRIDAY MORNING...SUPPORTED BY MOS AND ETA SOUNDINGS. OTHERWISE...THE FORECAST STARTS TO DRY OUT...AND ANY LIGHT RAIN SHOWERS SHOULD BE GONE BY FRIDAY EVENING. UPPER FLOW BECOMES NORTHWEST AT THIS TIME...AND SURFACE RIDGING WILL PUSH MOISTURE DOWN INTO FAR SOUTHWEST TEXAS...KEEPING THE HIGH PLAINS DRY AND SEASONABLE. A NARROW AXIS OF MOISTURE MAY RETURN SUNDAY NIGHT...AND THE GFS DOES INDICATE A DECENT AMOUNT OF ISENTROPIC LIFT EAST OF HIGHWAY 25. FOR NOW WILL KEEP SILENT 10 POPS. UPPER FLOW WILL TRANSITION BACK TO SOUTHWESTERLY...AND ANOTHER CANADIAN COLD FRONT WILL DROP INTO NEBRASKA EARLY NEXT WEEK. THERE MAY BE SOME THUNDERSTORM ACTIVITY ALONG THE FRONT AND POSSIBLY ON THE DRYLINE...BUT FOR NOW CONFIDENCE IS TOO LOW...AND WILL KEEP THE FORECAST DRY. TEMPERATURES WILL WARM INTO THE 80S BEGINNING MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...WIND ADVISORY UNTIL 6 PM MDT(7 PM CDT) FOR ZONES 014-015-016-027-028-029-041-042. NE...NONE. CO...NONE. && BURKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT WED MAY 11 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 959 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 1 PM MDT (2 PM CDT) ALONG AND NORTH OF A TRIBUNE TO GOVE LINE...BUT AS A LOW PRESSURE SYSTEM CONTINUES TO DEVELOP THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA BY 4 PM MDT (5 PM CDT). ANY STORM THAT FORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS WHICH COULD BE ACCOMPANIED BY BLOWING DUST. THERE IS ALSO A THREAT FOR TORNADOES ACROSS THE ENTIRE TRI STATE AREA WITH A HEIGHTENED THREAT FOR A FEW STRONG TORNADOES ALONG AND NORTH OF INTERSTATE 70...AND ALONG AND EAST OF A GOODLAND TO LEOTI LINE. A COLD FRONT WILL SLIDE ACROSS THE AREA OVERNIGHT...BRINGING AN END TO THE POTENTIAL FOR SEVERE WEATHER AFTER 1 AM MDT (2 AM CDT). ONCE AGAIN THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE WEATHER WILL EXIST AGAIN ON THURSDAY. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THUNDERSTORMS SHOULD DEVELOP OVER EASTERN COLORADO NEAR THE DRYLINE DURING THE AFTERNOON AND THEN MOVE EAST INTO KANSAS DURING THE LATE AFTERNOON AND EVENING. THUNDERSTORMS MAY LINGER ACROSS PARTS OF WESTERN KANSAS THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE TRI STATE AREA AFTER 1 PM MDT (2 PM CDT). JRM
The Goodland radar (KGLD), 97 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
10 hail, 3 tornado. Local standard time, as filed.
South side of town.
Brief touchdown over open field near Highway 25 and Highway 36. No known damage.
Brief touchdown over open fields. No known damage.
Brief touchdown over open field. No known damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2005Every state in 2005This day in weather historyThe tornado archive for Nebraska, 2005Warnings in Nebraska, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454055, 5454056, 5454057, 5454058, 5454140, 5454059, 5454060, 5454061, 5454066, 5454062, 5454063, 5454064, 5454065.